Minnesota, 2024

High Wind in Minnesota, April 6, 2024

April 6, 2024 · NWS FSD · 3 events in 3 counties and zones

A strong pressure gradient and elevated winds atop a well mixed boundary layer ahead of a low pressure system across Nebraska resulted in high winds across southwest Minnesota mainly during the afternoon and evening hours of April 6th. A couple automated stations reported maximum wind gusts at or above 58 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong pressure gradient and elevated winds atop a well mixed boundary layer ahead of a low pressure system across Nebraska resulted in high winds across southwest Minnesota mainly during the afternoon and evening hours of April 6th. A couple automated stations reported maximum wind gusts at or above 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 11:03 AM CST, 57 minutes earlier. Its key messages:

  • Advisory level winds expected through today. By this evening, winds may gust over 50 mph at times. Winds gradually weaken by Sunday.
  • High winds and low humidity are expected to create critical fire danger this afternoon and early evening. Any and all burning should be avoided Saturday, and caution should be used if performing field work.
  • Confidence remains high that a corridor of light rain moves through the Tri-State area this evening into tonight. Rainfall amounts however will only climb near 0.25". Some stronger wind gusts to 55 mph may be possible within diminishing showers.
  • Potential for scattered convection returns Sunday afternoon. Very conditional risk for small hail or a few funnel clouds or landspouts Sunday afternoon south of I-90.
  • Unsettled weather continues into Monday with high percentages of cloud cover (>80%) anticipated for eclipse viewing on Monday.
Area forecast discussion, Apr 6, 11:03 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1203 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

-  Advisory level winds expected through today. By this
   evening, winds may gust over 50 mph at times. Winds gradually
   weaken by Sunday.

-  High winds and low humidity are expected to create critical
   fire danger this afternoon and early evening. Any and all
   burning should be avoided Saturday, and caution should be
   used if performing field work.

-  Confidence remains high that a corridor of light rain moves
   through the Tri-State area this evening into tonight.
   Rainfall amounts however will only climb near 0.25". Some
   stronger wind gusts to 55 mph may be possible within
   diminishing showers.

-  Potential for scattered convection returns Sunday afternoon.
   Very conditional risk for small hail or a few funnel clouds
   or landspouts Sunday afternoon south of I-90.

-  Unsettled weather continues into Monday with high
   percentages of cloud cover (>80%) anticipated for eclipse
   viewing on Monday.

&&

.DISCUSSION...
Issued at 252 AM CDT Sat Apr 6 2024

THIS MORNING: Scattered cirrus continues to slide east of the
forecast area early this morning, with temperatures remaining in the
40s in most locations.  Winds have been slow to increase tonight
despite VWP at FSD/LNX indicating 925 mb winds are now pushing 50
knots. It is likely that we'll begin to see some stronger 35 to 40
mph winds develop in the higher elevation of south central
South Dakota prior to daybreak.

TODAY-TONIGHT:  Wind, fire, and then rain are the greatest concerns
through Saturday evening. We'll likely see a quick rise in wind
gusts by mid-morning as we begin mixing towards those higher
winds near 925MB. A brief window of 45-50 mph winds may be
possible in the James River Valley westward. However, as we move
towards mid-day we may see the development of a more steady 25-30
mph sustained gradient wind with only occasional gusts to 40-45
mph. What's also been noticeable the past days is the
significant dryness in the sounding that model guidance has been
underestimating. In fact, the 00Z soundings from OAX/DVN both
suggest PW values within the 10th to 25th percentile. With
another day of strong mixing expected, favor much lower dew
points from the HRRR/RAP this afternoon. This will lead to fire
danger concerns through the afternoon. Please see separate fire
weather discussion for further details.

By mid-afternoon we'll begin to watch a very narrow tongue of
marginal moisture move into central Nebraska.  As a large upper
trough ejects into the Plains by mid-afternoon, strong forcing is
likely to develop a very sharp linear band of severe convection that
will track northeast late in the afternoon and evening.  Ahead of
this line of convection, a secondary corridor of elevated
showers/iso-thunder will develop in a corridor of warm advection.
Both of these features will reach the MO River valley between 5 and
8pm. While the overall severe threat is likely to remain south
of the MO River, there is likely going to be some enhanced
downward momentum transfer of the increasing low-lvl flow at the
top of the mixed layer due to the rain falling through a stout
dry layer. Therefore we'll likely see a 3-6 hour period of
stronger winds gusting to 50-55 mph at times through the
evening and into the early overnight as this rain moves
northeast. Those rain totals are going to stay fairly minimal,
with most areas seeing less than 0.25" of precipitation by
midnight.

An expansive dry slot will pivot into the area behind this line of
convection, likely bringing an end to any rainfall for a good
portion of the overnight hours. Have tried to lower PoPs
overnight to account for this break. Winds may also begin to
weaken after midnight as the deepening upper low approaches the
CWA, though a brief extension of the wind advisory to 3 or 4am
could be possible.

SUNDAY: The nearly vertically stacked upper low will move slowly
eastwards across the Missouri River valley on Sunday. This setup may
be one that would be conducive to the development of convection
along an occluded front that pivots northward into areas south
of I-90 in the afternoon. The combination of increased vorticity
along the boundary, low LCLs, and sharpening lapse rates could
lead to some funnels or even small hail at times. In fact the
NST parameter has increased during the overnight model runs,
approaching 1 to 1.5 along the boundary. This is a highly
conditional threat however, as I'd like to see a bit more
destabilization along the boundary. Something to watch. Sunday
afternoon may at least bring the greatest chance for slow moving
convection that could produce an additional 0.25-0.50" of QPF
along a narrow corridor.

MONDAY:  The upper low fills and begins to weaken by Monday morning,
however for those looking to see any of the eclipse, the
probabilities for overcast skies remain >80% early Monday
afternoon. Greater visibility will likely fall further south
towards Omaha or Des Moines. Temperatures on Monday may rebound
into the upper 40s to 50s in the afternoon.

TUESDAY-FRIDAY: A mostly quiet work week is likely as we'll be split
between upper troughing moving through southern Canada and a deeper
low moving through the Southern Plains. Temperatures through
Wednesday warm back into the 60s, with some very weak mid-lvl lift
producing a low end risk for sprinkles into Wednesday night.
Forecast confidence really begins to drop for the second half of the
week.  The ECMWF/EPS suggest warmer temperatures and stronger
ridging moving towards the Plains, while the GEFS/GFS would suggest
a larger trough over the Great Lakes keeping temperatures cooler
than normal. Both camps suggest mostly dry conditions however.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1200 PM CDT Sat Apr 6 2024

Strong southeasterly winds through into this tonight, with
gusts of 40 to 45 kts. A band of showers will lift across the
area this evening, with some risk of gusts around 50 kts as the
showers move through. Winds will then slowly decrease later
tonight, with ceilings lowering into the MVFR/IFR range into
Sunday morning. In addition, there could be additional shower
development across portions of the area by mid morning.

&&

.FIRE WEATHER...
Issued at 252 AM CDT Sat Apr 6 2024

Critical fire weather conditions are expected for the daytime
hours of Saturday, with the worst conditions Saturday afternoon
into early Saturday evening. Recent observations continue to
indicate a very dry airmass in the region, which will lead to
falling relative humidity values between 25 and 35 percent later
Saturday afternoon and evening. Southeast wind gusts will break
the 40 mph mark through the afternoon with potential for gusts
over 50 mph at times. While RH may remain above typical values
for red flag warnings, high wind gusts have been shown to
compensate for higher RH values and lead to faster fire
propagation.

Scattered rain will move through the area Saturday evening into
Sunday, which should increase fuel moisture through at least
Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Sunday for SDZ038>040-050-052>071.
     Red Flag Warning until 7 PM CDT this evening for SDZ038>040-
     052>056-058>062-064>071.
MN...Wind Advisory until 1 AM CDT Sunday for MNZ071-072-080-081-089-
     090-097-098.
     Red Flag Warning until 7 PM CDT this evening for MNZ071-072-
     080-081-089-090-097-098.
IA...Wind Advisory until 1 AM CDT Sunday for IAZ001>003-012>014-
     020>022-031-032.
     Red Flag Warning until 7 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.
NE...Wind Advisory until 1 AM CDT Sunday for NEZ013-014.
     Red Flag Warning until 7 PM CDT this evening for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...JM
FIRE WEATHER...Dux
Hazardous weather outlook, Apr 6, 2:47 AM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 AM CDT Sat Apr 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
347 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Strong winds with gusts greater than 40 mph are expected throughout
the day Saturday and into Saturday night. Wind gusts may exceed 50
mph at times Saturday evening as scattered showers and thunderstorms
move through. A few stronger showers could produce wind gusts over
55 mph Saturday evening.

Very dry grassland and brush, combined with high winds, and lowering
humidity values will lead to critical fire weather conditions
Saturday afternoon and evening. Outdoor burning should be avoided
and extreme caution should be used if working outdoors or in farm
fields.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty conditions will continue through Sunday as scattered showers
and isolated thunderstorms will be possible in the afternoon.

While severe storms are not likely, conditions may develop to allow
for isolated funnel clouds in areas south of Interstate 90 in the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lyon

When
April 6, 12:00 PM CST to 5:30 PM CST
Where
Lyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds intermittently peaked between 40 and 45 mph during the afternoon hours. A maximum wind gust of 59 mph was observed at the Minnesota Road Weather Information System site near Florence (MN160).

High Wind, Rock

When
April 6, 12:15 PM CST to 6:30 PM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Sustained winds intermittently peaked between 40 and 44 mph during the afternoon and early evening hours. Maximum wind gusts of 58 mph were observed at the Minnesota Road Weather Information System sites near Beaver Creek (MN006) and Magnolia (MN147).

High Wind, Nobles

When
April 6, 1:00 PM CST to 6:00 PM CST
Where
Nobles forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Sustained winds intermittently peaked between 40 and 46 mph during the afternoon hours at the Minnesota Road Weather Information System site near Rushmore (MN007).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177834, 1177832, 1177839.